Background: Fixed drug eruptions (FDE) are characterized by recurrent, usually solitary erythematous or dark red macular, plaque or bullous lesions, all at the same site. Among the first choices for antidotal treatment in mercury exposure, 2,3-dimercapto-1-propanesulfonic acid (DMPS) is generally a drug with a low incidence of side effects. FDE due to DMPS was not detected in our literature research and so we aimed to present this rare case.
Case report: Forty-eight-year-old male patient, gunpowder and explosives factory worker, was admitted to our hospital because of mercury exposure and we started DMPS treatment. On the second day of chelation treatment, swelling and felting on lips and complaints of wound formation in genital areas started. Annular, purple color plaque on penis with no angioedema was observed. Case was regarded as FDE. Systemic and topical steroid therapy was started after termination of chelation therapy and lesions regressed with steroids.
Discussion: Drug eruptions are substantially common dermatological problems and can be seen in about 2.2% of inpatients. The most common unexpected effects of DMPS are allergic skin reactions. The clinical state regress rapidly after the cessation of chelation therapy.
Keywords: 2,3-dimercapto-1-propanesulfonic acid (DMPS); Mercury exposure intoxication; fixed drug eruption; heavy metal.